FDA Issues Warning on Antibiotic and Fatal Heart Rhythms

Daniel Weiss, Senior Editor
Published Online: Thursday, March 21, 2013
Follow Pharmacy_Times:
The popular antibiotic azithromycin has been associated with a risk of fatal heart rhythms, and health care providers are advised to take this into account when treating patients at risk of cardiovascular events.

The FDA has issued a warning that the antibiotic azithromycin (Zithromax or Zmax) can lead to potentially fatal irregular heart rhythms. The warning was issued on March 12, 2013, and was based on review of a study that appeared in the May 17, 2012, edition of the New England Journal of Medicine and a separate study by the drug’s manufacturer.
 
The drug’s labeling has been updated with a stronger Warnings and Precautions section that now includes information regarding the risk of QT interval prolongation and torsades de pointes, a rare heart rhythm abnormality. Patients at particular risk include those with existing QT interval prolongation, low levels of potassium or magnesium in the blood, or abnormally slow heart rate, as well as those who are using certain drugs to treat abnormal heart rhythms.
 
The FDA advises health care professionals to take the risk of fatal heart rhythms associated with azithromycin into account when treating patients who are at risk of cardiovascular events. However, the FDA notes that some alternative drugs in the macrolide class as well as non-macrolides such as fluoroquinolones also have the potential to cause QT prolongation or are associated with other significant side effects that should also be taken into account when choosing an antibacterial drug.
 
In the New England Journal of Medicine study, researchers reviewed records of Tennessee Medicaid patients who had been prescribed azithromycin between 1992 and 2006 and compared them to control patients who had not been prescribed antibiotics as well as patients who had been prescribed one of 3 other antibiotics: amoxicillin, ciprofloxacin, and levofloxacin. The results showed that during the 5 days of therapy, those taking azithromycin had increased risk of cardiovascular death (hazard ratio 2.88) and death from any cause (hazard ratio 1.85) compared with those taking no antibiotics.
 
In addition, those taking azithromycin had increased risk of cardiovascular death (hazard ratio 2.49) and death from any cause (hazard ratio 2.02) compared with those taking amoxicillin, with an overall estimated increase of 47 cardiovascular deaths per million courses—and an estimated increase of 245 cardiovascular deaths per million courses for patients in the highest decile of risk for cardiovascular disease. The risk of cardiovascular death associated with azithromycin was also significantly higher than that associated with ciprofloxacin, but it was not significantly different from that associated with levofloxacin.

Related Articles
While the FDA only recommends daily aspirin for patients who have experienced major cardiovascular events, about half of older adults in the United States take aspirin regularly.
Changes to the prescribing information for alteplase (Activase) recently flew in under the radar.
Medtronic’s CoreValve System is now approved for first-of-its-kind “valve-in-valve” replacement.
A pharmacy school team nabbed second place in the Mississippi Public Universities’ Blueprint Mississippi Social Business Challenge.
Latest Issues
  • photo
    Pharmacy Times
    photo
    Health-System Edition
    photo
    Directions in Pharmacy
    photo
    OTC Guide
    photo
    Generic Supplements
  • photo
    Pharmacy Careers
    photo
    Specialty Pharmacy Times
    photo
    Generic
$auto_registration$